Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 87, NWS Mobile, AL

April 22, 1996Choctaw County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 1996, 11:22 PM CDT for Choctaw County, Alabama; Wayne County, Mississippi. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 1996, 11:22 PM CDT (04:22 UTC)
Expired
Apr 23, 1996, 12:30 AM CDT
In force
68 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Choctaw County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 130 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1996-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1996-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 230423
SVRMOB
ALC023-MSC153-230530-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1122 PM CDT MON APR 22 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ALABAMA
 
   ...CHOCTAW COUNTY
 
IN SOUTHEAST MISSISSIPPI
 
   ...WAYNE COUNTY
 
AT 1123 PM CDT MOBILE DOPPLER RADAR SHOWED A LINE OF SEVERE
THUNDERSTORMS FROM NEAR MERIDIAN MISSISSIPPI TO JUST WEST OF WAYNE
COUNTY. THE STORMS WERE MOVING EAST AT 35 MPH. THE STORMS HAVE PRODUCED
DAMAGING WINDS THAT DOWNED NUMEROUS TREES EARLIER JUST TO THE WEST OF
THE WARNED COUNTIES.
 
THE STORMS WILL MOVE ACROSS THE CITIES OF BUTLER AND WAYNESBORO AROUND
MIDNIGHT.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:47 PM CDT, 8 hours 35 minutes earlier.

Area forecast discussion, Apr 22, 2:47 PM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT MON APR 22 1996

AFTN HEATING AND OCNL BINOVC CAUSING DESTABILIZATION AND THEREFORE A
FEW SPLASH AND DASH RW AND ISOLATED TRW ARE POPPING UP IN AND NEAR
CWA.  ANLYS OF UPSTREAM 12Z RAOBS AT SIL AND LCH INDICATE A RATHER
SHALLOW MOISTURE FIELD CONFINED TO LOEST 4 KFT AND DRY AIR RESIDING
ABV LYR. HWVR...88D BEGS TO DIFFER AS MOISTURE BECOMING BETTER
ESTABLISHED AS TROF APPROACHES GULF STATES.  CAP STRENGTHS OF OVR 3
DEGREES SHUD BE ENUF TO KEEP ACTIVITY FROM GOING WILD SO XPCT PRECIP
TO BE ISO/WDLY SCT IN NATURE IN ERLY GOING.  FOR THE EVE HRS...WL
NEED TO MONITR DVLPNG CONVECTION TO THE NW AS NEW WW 228 FOR NRN LA
AND SRN  AR IN EFFECT UNTIL 02Z TUE. MODELS LOOK TO BE IN FAIR AGRMNT
WITH FEATURES AS COMPOSITE CHARTS FROM ETA RUNS INDICATE ACTIVE WX
NITE ACRS SRN STATES. BY 12Z TUE...AS UPPER ENERGY SWINGS ENE THRU
MID MS VLY...SHEAR PROFILES WEAKEN CONSIDERABLY ACRS GULF STATES SO
ATTM...ORGANIZED SVR LOOKS TO BE TO N AND NW OF FA CLOSER TO MORE
FVRBL PROXIMITY OF LOW CENTER AND BETTER DYNAMICAL FORCING...HWVR
CANT RULE OUT STRONG STMS MOVING FROM W TO E THRU PREDAWN HRS WITH A
FEW ISO STORMS PSBLY APPROACHING SVR LVLS SO WL NEED TO MONITR THIS
CLOSELY OVER NITE. LONG AWAITED FRONT LOOKS TO BLOW THRU NEAR THE
NOON HR TUE WITH NVA DOMINATING AREA BY MID WEEK. WITH 88D INDICATING
RW ACTIVITY AND DEEPER MOISTURE CONSIDERATIONS WL OPT TO GO WITH FAN
ON 2ND PD POPS WITH TMPS COOLING OFF A BIT AFTER FROPA...BUT NOT
EXCITING. (1) 66/77/53/78 2500 (2) 67/79/56/79 2500    GJM

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.